FDA Takes First Step in Making NARCAN Available Over the Counter
As of Tuesday, certain naloxone products like NARCAN have been evaluated by the U.S. Food and Drug Administration and determined to be safe enough to potentially be sold over the counter in the near future.
“Today, the U.S. Food and Drug Administration issued a Federal Register notice, Safety and Effectiveness of Certain Naloxone Hydrochloride Drug Products for Nonprescription Use, that may help facilitate the development and approval of certain nonprescription naloxone drug products, including through the switch of certain naloxone drug products from prescription status to nonprescription status,” the FDA announcement said.
For those who don’t know, NARCAN is basically a nasal spray that acts as an anti-opiate of sorts. Naloxone is used alongside buprenorphine in the drug Suboxone which is used to treat the symptoms of opiate withdrawal. The key difference in NARCAN is that it’s naloxone by itself at a relatively high dose, which has absolutely no potential for abuse on its own.
“Naloxone is a medicine that rapidly reverses an opioid overdose. It is an opioid antagonist. This means that it attaches to opioid receptors and reverses and blocks the effects of other opioids. Naloxone can quickly restore normal breathing to a person if their breathing has slowed or stopped because of an opioid overdose. But, naloxone has no effect on someone who does not have opioids in their system, and it is not a treatment for opioid use disorder.” – Excerpt from the National Institute of Health website.
At the moment you aren’t necessarily required to have a prescription to obtain NARCAN but in most cases you need to get it directly from a pharmacist and it can be very expensive. I obtained four free doses through this program, but the point is most addicts simply don’t have the regular access to NARCAN that they require.
“Today’s action supports our efforts to combat the opioid overdose crisis by helping expand access to naloxone,” said FDA Commissioner Robert M. Califf, M.D. “The agency will keep overdose prevention and reduction in substance use disorders as a key priority and area of intense strategic focus for action as rapidly as possible.”
The FDA assessment won’t make NARCAN freely available just yet but it is an important first step toward making a dent in the 100,306 deaths of United States citizens from drug overdose in the 12 months leading up to April 2021.
“This preliminary assessment is intended to facilitate development and approval of nonprescription naloxone products; however, it is not a final determination that certain naloxone drug products are safe and effective for nonprescription use, and it does not mandate an immediately effective switch to nonprescription/over-the-counter (OTC) availability for naloxone,” the FDA said.
If you or someone you love uses opiates, carrying NARCAN is an absolute necessity. The following is a list of signs a person might be experiencing an opiate overdose from the official NARCAN website:
- Unusual sleepiness or unresponsiveness
- Breathing will be slow or absent
- Slow heartbeat or low blood pressure
- Skin feels cold and clammy
- Pupils are tiny
- Nails and lips are blue
If someone is exhibiting these symptoms you simply aim the NARCAN nasal plunger into the person’s nose and press the plunger to release the naloxone. They may require two doses especially if more powerful opiates like fentanyl are involved.
I realize people might be cautious to carry NARCAN if they don’t use opiates and don’t know anyone who does but trust me when I say that you absolutely know someone who uses opiates in secret and fentanyl is popping up in drugs that have nothing to do with opiates at all like cocaine or even cannabis in a couple isolated incidents. Carrying NARCAN can save the lives of your loved ones or even strangers and I tell everyone I know to carry it at all times.